Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Memphis, TN

March 26, 2018Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 26, 2018, 4:13 AM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2018, 4:13 AM CDT (09:13 UTC)
Expired
Mar 26, 2018, 5:00 AM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 159 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 4:55 AM CDTHAIL 1Imboden, ARHAIL RANGED FROM DIME TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

619 
WUUS54 KMEG 260913
SVRMEG
ARC075-121-261000-
/O.NEW.KMEG.SV.W.0036.180326T0913Z-180326T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
413 AM CDT MON MAR 26 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Central Randolph County in eastern Arkansas...
  Northwestern Lawrence County in eastern Arkansas...

* Until 500 AM CDT

* At 413 AM CDT, a severe thunderstorm was located 9 miles southeast
  of Highland in Sharp County, or 10 miles southeast of Ash Flat,
  moving east at 35 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Black Rock, Imboden, Ravenden, Portia, Ravenden Springs,
  Annieville, Smithville, Powhatan, Birdell, Hamil and Sharum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Memphis.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3623 9135 3623 9133 3624 9133 3624 9126
      3633 9126 3644 9102 3609 9102 3605 9135
TIME...MOT...LOC 0913Z 253DEG 30KT 3615 9144 

HAIL...1.25IN
WIND...<50MPH
 
$$
2 follow-up statements
551 
WWUS54 KMEG 260930
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
430 AM CDT MON MAR 26 2018

ARC075-121-261000-
/O.CON.KMEG.SV.W.0036.000000T0000Z-180326T1000Z/
Randolph AR-Lawrence AR-
430 AM CDT MON MAR 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR CENTRAL RANDOLPH AND NORTHWESTERN LAWRENCE COUNTIES...

At 430 AM CDT, a severe thunderstorm was located near Ravenden, or 10
miles northwest of Black Rock, moving east at 35 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Black Rock, Imboden, Ravenden, Portia, Ravenden Springs, Annieville,
Smithville, Powhatan, Birdell, Hamil and Sharum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Memphis.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3623 9135 3623 9133 3624 9133 3624 9126
      3633 9126 3644 9102 3609 9102 3605 9135
TIME...MOT...LOC 0930Z 253DEG 30KT 3619 9127 

HAIL...1.50IN
WIND...<50MPH
 
$$
290 
WWUS54 KMEG 260939
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
439 AM CDT MON MAR 26 2018

ARC075-121-261000-
/O.CON.KMEG.SV.W.0036.000000T0000Z-180326T1000Z/
Randolph AR-Lawrence AR-
439 AM CDT MON MAR 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR CENTRAL RANDOLPH AND NORTHWESTERN LAWRENCE COUNTIES...

At 439 AM CDT, a severe thunderstorm was located over Imboden, or 8
miles northwest of Black Rock, moving east at 35 mph.

HAZARD...Two inch hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Black Rock, Imboden, Ravenden, Portia, Ravenden Springs, Annieville,
Smithville, Powhatan, Birdell, Hamil and Sharum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Memphis.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3623 9135 3623 9133 3624 9133 3624 9126
      3633 9126 3644 9102 3609 9102 3605 9135
TIME...MOT...LOC 0939Z 253DEG 30KT 3621 9117 

HAIL...2.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 4:07 AM CDT, 6 minutes earlier.

Area forecast discussion, Mar 26, 4:07 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
407 AM CDT Mon Mar 26 2018

.DISCUSSION...

Currently...Front is stalled from central MS to northern LA into
the ARLATEX region. Cool NE surface flow prevails across most of
the Mid-South with temps ranging from the upper 30s toward Paris
TN to the lower 50s over parts of North Mississippi. Increasing
southerly low level flow...25-30 kts at 850 mb...across the
surface front is resulting in increasing shower activity across
north central Arkansas. Mid level lapse rates greater than 7 C/KM
could result in a clap of thunder and some small hail early this
morning.

Today...Expect scattered to numerous showers and a few thunderstorms
this morning as the surface front lifts back north as a warm
front. Latest CAMs indicate best chances for rain will north of
the TN/MS line. A few embedded thunderstorms are possible given
the instability aloft. Expect this activity to push north during
the afternoon with increasing SE winds and temps climbing into the
60s to lower 70s in the Delta.

Tonight...Not much has changed with the overall thinking. An
upper low over the SW US will continue to move east tonight with
the upper ridge over the SE US building. Dry and mild weather
will prevail over most of the Mid-South. Some warm advection
showers may develop over western sections ahead an approaching
cold front. Strong gradient overnight will result in breezy
conditions across much of the area.

Tuesday through Thursday night...The upper low will track slowly
east. Prolonged SW flow aloft will bring deep moisture into the
region with PWs greater than 1.5 inches feeding into the area. The
cold front will move into Northeast Arkansas Tuesday afternoon
and then slowly slide SE. The front will eventually stall across
the area...probably from southern West Tennessee into Northwest
Mississippi...as it becomes parallel to the upper flow. Upper
level disturbances moving in the SW flow aloft will continue to
generate showers and embedded thunderstorms along the front.
Models are in general agreement with rainfall amounts of 3 to 5
inches with localized higher amounts. The higher amounts will
probably occur along and south of I-40 where river flooding and
localized flash flooding is possible.

Ahead of the cold front on Tuesday expect the tight pressure
gradient to produce gusty winds especially across the Delta. A
wind advisory may be needed.

The airmass ahead of the front becomes marginally unstable on
Wednesday afternoon which may support a few strong storms over
North Mississippi and east central Arkansas.

Eventually the main upper trough will push through Thursday night
and kick the front east with rain tapering off.

Friday...Big changes in latest model runs. Another piece of upper
level energy drops into the region. The 00z ECMWF goes all in
while it is more subtle on the operational GFS. The GEFS has
several members depicting the scenario and as a result introduced
pops for this period.

Saturday and Sunday...High pressure will result in dry weather and
near normal temperatures Saturday. Perhaps some rain chances for
Sunday though models are in serious disagreement so confidence is
low.

SJM

&&

.AVIATION...

06Z TAFs

Warm front will lift north through MS overnight, with a couple
hours of IFR possible toward 12Z. Latest short term model guidance
depicted lower chances of thunder than in previous model runs
earlier this evening. This would make sense, given the warm
capping inversion around FL050 overnight.

MVFR will prevail with gusty winds following warm frontal passage
by mid morning Monday. Strong southerly flow will continue through
Monday night, with 50-60KT south/southwesterly low level jet
developing Monday evening between FL020-FL040.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:53 AM CDTSevere Thunderstorm WarningMEGGreene, Lawrence, Randolph52 min
Mar 26, 5:37 AM CDTSevere Thunderstorm WarningMEGClay, Greene, Randolph53 min
Mar 26, 6:22 AM CDTSevere Thunderstorm WarningMEGClay, Greene32 min
Mar 26, 7:23 AM CDTSpecial Weather StatementMEGClay52 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.